Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 5, 2016, 11:35 PM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 11:35 PM CDT (04:35 UTC)
- Expired
- Jul 6, 2016, 12:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iowa County, WI, Lafayette County, WI
The radar
The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:10 AM CDT | TSTM WND GST 40 | 1 S Darlington, WI | ONE TREE DOWN SOUTHEAST OF DARLINGTON ON COUNTY ROAD K. VIA LAFAYETTE COUNTY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
370 WUUS53 KMKX 060435 SVRMKX WIC049-065-060500- /O.NEW.KMKX.SV.W.0031.160706T0435Z-160706T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1135 PM CDT TUE JUL 5 2016 THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN... WESTERN LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL MIDNIGHT CDT * AT 1135 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF FENNIMORE...OR 11 MILES EAST OF LANCASTER...MOVING SOUTHEAST AT 70 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... DODGEVILLE...MINERAL POINT...DARLINGTON...BELMONT...HIGHLAND... LINDEN...COBB...REWEY...HOLLANDALE...EDMUND... BLACKHAWK LAKE REC AREA...YELLOWSTONE LAKE ST PARK... PLATTE MOUNDS...LONDON AND LESLIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4307 9043 4296 8986 4256 9008 4275 9043 TIME...MOT...LOC 0435Z 308DEG 59KT 4290 9049 HAIL...<.75IN WIND...60MPH $$ SPM
2 follow-up statements
128 WWUS53 KMKX 060448 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1148 PM CDT TUE JUL 5 2016 WIC049-065-060500- /O.CON.KMKX.SV.W.0031.000000T0000Z-160706T0500Z/ IOWA WI-LAFAYETTE WI- 1148 PM CDT TUE JUL 5 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHERN IOWA AND WESTERN LAFAYETTE COUNTIES... AT 1146 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF DODGEVILLE TO NEAR DICKEYVILLE... MOVING SOUTHEAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... DODGEVILLE...MINERAL POINT...DARLINGTON...BELMONT...LINDEN...REWEY... HOLLANDALE...BLACKHAWK LAKE REC AREA...YELLOWSTONE LAKE ST PARK... LONDON AND LESLIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4307 9043 4296 8986 4256 9008 4275 9043 TIME...MOT...LOC 0446Z 313DEG 40KT 4305 9009 4268 9065 HAIL...<.75IN WIND...60MPH $$ REM
946
WWUS53 KMKX 060506
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1206 AM CDT WED JUL 6 2016
WIC049-065-060514-
/O.EXP.KMKX.SV.W.0031.000000T0000Z-160706T0500Z/
IOWA WI-LAFAYETTE WI-
1206 AM CDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IOWA AND WESTERN
LAFAYETTE COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE EXITED THE WARNED AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTH CENTRAL WISCONSIN.
REMEMBER...SEVERE THUNDERSTORM WARNINGS STILL REMAIN IN EFFECT FOR
SOUTHEASTERN IOWA COUNTY AND NORTHERN LAFAYETTE COUNTY UNTIL 1 AM.
LAT...LON 4307 9043 4296 8986 4256 9008 4275 9043
TIME...MOT...LOC 0504Z 308DEG 59KT 4305 9009 4268 9065
$$
REMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:43 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 5, 10:43 PM CDT, 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1043 PM CDT TUE JUL 5 2016 .UPDATE... Line of strong to severe thunderstorms in SE MN and W Cntrl WI beginning to accelerate as the cold pool dynamics are coming into play. Storms now look to reach far nw Sauk Co. closer to 11 PM than 12 mid, with most hi-res models keeping the strongest segment of the line over South Central Wisconsin. Line looks to exit between 08Z and 09Z. North to south oriented portion of the line, with embedded mesos, is producing damaging wind and a few tornado reports. This segment is oriented perpendicular to 0-3km shear. Though the RAP 0-3km shear is only 10 knots ahead of the line, the surges are producing notches and brief tornado spin ups. Otherwise line has produced straight-line gusts up to 70 MPH. SPC has put out a watch that includes all of South Central and the western counties of Southeast Wisconsin until 10Z. Current timing keeps southern WI in a threat until between 08Z and 09Z. && .AVIATION/06Z TAFS/... Will be watching how line of severe thunderstorms progresses to see what TAF sites may be most likely to see the damaging winds associated with the line. Most hi-res models keep the strongest segment of the line over South Central Wisconsin, but even the weakening segments will produce gusty winds as they move into southeast Wisconsin. VFR conditions until storms arrive, then mvfr cigs with brief IFR vsbys with storms along with wind gusts that could reach 50 knots or higher, especially in South Central Wisconsin. && .MARINE... Looking for thunderstorms with gusty winds to reach the nearshore zones between 230 AM and 3 AM. While wind gusts may not be at severe levels, expect gusts could reach 35 knots and require special marine warnings. Storms should clear the southern mid-lake region around 09Z. && .PREV DISCUSSION... /Issued 319 PM CDT TUE JUL 5 2016/ TONIGHT AND WEDNESDAY...Forecast Confidence Is Medium. The main focus is on a potential MCS rolling through the southern half of Wisconsin tonight. Currently, convection has initiated in west central Minnesota near a surface warm front and low pressure system. This warm front extends east to southeast across Minnesota down along the Mississippi River in western Wisconsin. This convection will propagate eastward along the front this evening and evolve into a mesoscale convective system by the time it reaches western Wisconsin. This system should keep its momentum going southeastward through southern Wisconsin due to a strengthening low level jet out ahead of it. Low level moisture transport will also be on the increase as a result. With the LLJ kicking in, the RAP shows some of the more unstable air mass advecting northward into southern Wisconsin ahead of the MCS which should also aid in maintaining the system through southern Wisconsin tonight. The upgrade by SPC certainly seems warranted, particularly for the southwestern portion of the state which will be along the better instability gradient. The main time for storms to be moving in will be around 11pm in southwestern Wisconsin to around 2am in far southeastern Wisconsin. Most of this timing is based upon when the transition to an MCS occurs and how fast it tracks to the southeast tonight. The experimental HRRR has been slowing the timing down though the tendency with these systems is to go faster than what the models produce. Regardless, the main time for this system appears to be in the late evening to overnight hours. Going into tomorrow, there should be some subsidence in the wake of the system to where there will be a dry period in the morning. Temperatures will be tricky tomorrow as well with any lingering cloud cover from the MCS could keep temps down a few degrees. There remains a chance for storms to develop in the afternoon along and north of the leftover boundary which should be in northern Illinois. I am not very confident in whether this will develop as the models could be overdoing instability locally. WEDNESDAY NIGHT THROUGH FRIDAY...Forecast Confidence...Medium There could be a few storms Wednesday night, but it looks mainly dry between shortwaves. A better chance for storms will return Thursday afternoon into Thursday night as a stronger low pressure system moves through. The details of this still look a bit muddled per model differences, but enough confidence to keep likely pops going in the evening and overnight. Still thinking a few strong to severe storms possible with this system, with SPC having a Marginal to Slight Risk for severe storms across most of the forecast area. The precip may wind down by daybreak Friday per latest guidance, though could see a shot of a few more storms in the afternoon as the final trough swings through. Model 925 mb temps suggest highs near to a few degrees above normal through Friday, depending on the timing of clouds/precip each day. Will probably also deal with onshore winds and cooler temps near Lake Michigan at times. SATURDAY THROUGH TUESDAY...Forecast Confidence...Medium High pressure is expected to be in place for the weekend, bringing dry weather and temperatures within a few degrees of normal. Milder temps and increasing moisture are expected early next week as the high exits to the east. Have some pops as early as Monday per the GFS solution which brings the moisture and instability back quicker. The ECMWF holds onto the high a bit longer and suggests dry weather until Tuesday. AVIATION/00Z TAFS/... The main focus is on the chances for thunderstorms tonight. Straight line winds and heavy rainfall will be possible as the storms roll through later this evening and overnight. Brief drops to IFR will be possible along with winds over 35mph. Precipitation should clear out for a period in the morning before another round of showers/storms could develop tomorrow afternoon. MARINE... The main concern is with the potential for strong winds tonight as a line of thunderstorms moves through the region. Straightline winds of over 30 mph will be possible with the higher chances coming toward the Illinois border. Otherwise, winds will generally remain on the light side with more thunderstorm chances over the next few days. && .MKX Watches/Warnings/Advisories... WI...None. LM...None. && UPDATE...REM TONIGHT/Wednesday AND AVIATION/MARINE...Halbach Wednesday NIGHT THROUGH Tuesday...DDV
Hazardous weather outlook, Jul 5, 11:05 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1105 PM CDT TUE JUL 5 2016 WIZ046-047-051-052-056>060-062>072-070400- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1105 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...REST OF TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR ALL OF SOUTH CENTRAL WISCONSIN AND A PORTION OF SOUTHEAST WISCONSIN. A LINE OF THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAINFALL...WITH A TORNADO OR TWO POSSIBLE...WILL CROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST WISCONSIN THROUGH THE OVERNIGHT HOURS...EXITING SOUTHERN WISCONSIN BETWEEN 4 AM AND 5 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE NEXT HIGHEST CHANCES FOR SEVERE WEATHER WILL BE ON THURSDAY AS THE NEXT SYSTEM APPROACHES SOUTHERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION AND REPORTS WILL LIKELY BE NEEDED TONIGHT BETWEEN 10 PM AND 4 AM. LMZ643>646-070400- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1105 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WITH STRONG WINDS WILL REACH LAKE MICHIGAN DURING THE OVERNIGHT HOURS. GUSTY WINDS OF OVER 30 KNOTS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE ON WEDNESDAY THROUGH FRIDAY. REM/WOOD WWW.WEATHER.GOV/MKX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:49 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Iowa, Sauk | 71 min |
| Jul 5, 11:46 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Green Lake, Marquette, Sauk | 59 min |
| Jul 5, 11:51 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 54 min |
| Jul 5, 11:54 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Iowa, Jefferson, Lafayette, Rock | 66 min |
| Jul 6, 12:13 AM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac | 62 min |
| Jul 6, 12:36 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 39 min |
| Jul 6, 12:46 AM CDT | Severe Thunderstorm Warning | MKX | Rock | 44 min |
| Jul 6, 12:58 AM CDT | Special Weather Statement | MKX | Waukesha | 62 min |
| Jul 6, 1:07 AM CDT | Special Weather Statement | MKX | Walworth | 53 min |
| Jul 6, 1:13 AM CDT | Severe Thunderstorm Warning | MKX | Racine, Rock, Walworth, Waukesha | 47 min |
| Jul 6, 1:18 AM CDT | Special Weather Statement | MKX | Milwaukee | 27 min |
| Jul 6, 1:25 AM CDT | Special Marine Warning | MKX | 2 hr | |
| Jul 6, 1:30 AM CDT | Special Weather Statement | MKX | Kenosha, Racine | 60 min |
| Jul 6, 1:38 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 52 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.